Paeds Vivas · acute-care-resuscitation-and-toxicology
Cardiotoxic and psychotropic medication poisoning — branching viva
A branching viva following one adolescent who presents after a deliberate overdose of unknown tablets, through the reading of the ECG and the toxidrome, the choice of antidote (sodium bicarbonate for the tricyclic widened QRS, calcium and high-dose insulin for the beta-blocker and calcium channel blocker), the avoidance of the class Ia and Ic antiarrhythmic trap, the rescue role of lipid emulsion and extracorporeal support, and the safeguarding and mental-health follow-up.
On this page
Study tools
Target exams
Branching cross-examination
This is a MedVellum formative viva. It is not an official RACP, MRCPCH, ABP, ACGME or RCPSC station, mark scheme, duration or pass standard. Release each update only after the candidate states the failing system, the immediate action and the reassessment endpoint. [2] [4]
Candidate brief
You are the senior paediatric clinician in a rural district emergency department. Speak as you would during resuscitation. Read the ECG and the toxidrome; give the antidote on its trigger; avoid the class Ia and Ic antiarrhythmic trap; prepare the rescue therapies for refractory poisoning; and escalate to retrieval and extracorporeal support before local support is exceeded. This is one continuous case. Each escalation branch leads to the next update. [4]
References4ShowHide
- [2]Chan BS, Buckley NA Common pitfalls in the use of hypertonic sodium bicarbonate for cardiac toxic drug poisonings Clinical Toxicology (Philadelphia), 2024.PMID 38597366
- [3]Roperia V, Kiani AZ, Jayakumar N High-Dose Insulin Euglycemic Therapy in Concomitant Beta-Blocker and Calcium Channel Blocker Overdose Journal of Investigative Medicine High Impact Case Reports, 2025.PMID 40642834
- [4]Suarez F, Koyfman A, Long B Pearls and Pitfalls for the Emergency Clinician: Beta Blocker and Calcium Channel Blocker Toxicity Journal of Emergency Medicine, 2026.PMID 41833262
- [6]Nendumba G, Blackman S, De Lissnyder N, et al. Use of intravenous lipid emulsions in drug-induced toxicities: a 2025 narrative review Annals of Intensive Care, 2025.PMID 41247632